Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 8, 2015, 1:31 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2015, 1:31 PM PDT (20:31 UTC)
- Expired
- Sep 8, 2015, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
923
WGUS56 KSGX 082031
FFWSGX
CAC073-082330-
/O.NEW.KSGX.FF.W.0022.150908T2031Z-150908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT TUE SEP 8 2015
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 430 PM PDT
* AT 130 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN BETWEEN PINE VALLEY AND CAMPO WITH AN ESTIMATED ONE
TO TWO INCHES OF ACCUMULATED RAINFALL OVER THE PAST HOUR.
ADDITIONAL ACCUMULATION IS LIKELY AND FLASH FLOODING WILL BEGIN
SHORTLY. THIS STORM WAS MOVING SLOWLY NORTHWARD AT 5 TO 10 MPH.
* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
MOUNT LAGUNA...I-8 BETWEEN PINE VALLEY AND BOULEVARD...PINE
VALLEY...LAKE MORENA...CAMPO...DESCANSO...SOUTHWESTERN BOULEVARD...
LA POSTA INDIAN RESERVATION...TIERRA DEL SOL AND GUATAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER FIND ANOTHER ROUTE
OVER HIGHER GROUND.
&&
LAT...LON 3259 11654 3266 11653 3280 11658 3286 11665
3288 11660 3290 11642 3260 11631 3259 11641
$$
JT2 follow-up statements
944
WGUS76 KSGX 082140
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT TUE SEP 8 2015
CAC073-082330-
/O.CON.KSGX.FF.W.0022.000000T0000Z-150908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
240 PM PDT TUE SEP 8 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...
AT 229 PM PDT...DOPPLER RADAR INDICATED ONE TO TWO INCHES OF
RAINFALL HAD ACCUMULATED FROM THUNDERSTORMS BETWEEN PINE VALLEY
AND CAMPO. TRAINED SPOTTERS HAVE REPORTED PONDING OF WATER ON
INTERSTATE 8 ALONG WITH NICKLE SIZED HAIL.
THOUGH THESE STORMS HAVE MOVED NORTH OF THE AREA...FLASH
FLOODING MAY CONTINUE THROUGH 430 PM PDT.
SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
MOUNT LAGUNA...I-8 BETWEEN PINE VALLEY AND BOULEVARD...PINE VALLEY...
LAKE MORENA...CAMPO...DESCANSO...SOUTHWESTERN BOULEVARD...LA POSTA
INDIAN RESERVATION...TIERRA DEL SOL AND GUATAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3259 11654 3266 11653 3280 11658 3286 11665
3288 11660 3290 11642 3260 11631 3259 11641
$$
JT640
WGUS76 KSGX 082220
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT TUE SEP 8 2015
CAC073-082227-
/O.CAN.KSGX.FF.W.0022.000000T0000Z-150908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
320 PM PDT TUE SEP 8 2015
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. HOWEVER...LOCAL PONDING ON ROADWAYS NEAR PINE VALLEY
MAY CONTINUE INTO THIS EVENING.
LAT...LON 3259 11654 3266 11653 3280 11658 3286 11665
3288 11660 3290 11642 3260 11631 3259 11641
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:55 AM PDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 8, 9:55 AM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
955 AM PDT TUE SEP 8 2015
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT DAYTIME WEATHER THROUGH THURSDAY...
FOLLOWED BY SLOW COOLING SPREADING INLAND FROM THE COAST THROUGH
EARLY NEXT WEEK ALONG WITH SLOW DRYING. TROPICAL MOISTURE WILL
BRING A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE
MOUNTAINS...DESERTS...AND PORTIONS OF THE INLAND EMPIRE INTO FRIDAY
WITH CHANCES GREATEST TODAY THROUGH THURSDAY. AN INCREASED FLASH
FLOOD THREAT WILL ACCOMPANY THESE THUNDERSTORMS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A MOIST AND UNSTABLE ATMOSPHERE REMAINS IN PLACE THIS MORNING...WITH
THE 12Z MIRAMAR SOUNDING SHOWING 1.77 INCHES OF PRECIPITABLE WATER
AND 1058 J/KG OF MOST UNSTABLE CAPE...WITH SOUTH TO SOUTHEAST FLOW
IN THE LOW LEVELS AND SOUTHWEST FLOW ALOFT. WITH THIS ATMOSPHERIC
SET-UP...AND THE AMPLE SUNSHINE THAT THE REGION WILL EXPERIENCE THIS
MORNING...THUNDERSTORMS SHOULD ERUPT OVER THE MOUNTAINS AND DESERTS
THIS AFTERNOON INTO EARLY EVENING. THE 15Z HRRR SHOWS THE FIRST
THUNDERSTORMS POPPING OFF OVER THE MOUNTAINS BY 1 PM.
WATER VAPOR SATELLITE SHOWS HURRICANE LINDA SOUTHWEST OF SOUTHERN
BAJA...WITH SOME WISPS OF CLOUDS ASSOCIATED WITH LINDA MOVING OVER
SAN DIEGO COUNTY THIS MORNING. A RIDGE ALOFT IS CURRENTLY BUILDING
OVER THE REGION...AND WILL CONTINUE TO BUILD THROUGH AT LEAST
THURSDAY. THE RIDGE...IN ADDITION TO SOME INCREASING MOISTURE AT THE
SURFACE...WILL MAKE FOR HOT AND MUGGY DAYS FOR MOST AREAS. SURFACE
DEW POINTS ARE ALREADY IN THE MID 60S IN WESTERN SAN DIEGO COUNTY
AND ORANGE COUNTY. MORNING TEMPERATURES ARE ALREADY SEVERAL DEGREES
HIGHER THAN 24 HOURS AGO. WITH THE MORNING UPDATE...HIGH
TEMPERATURES FOR THE SAN DIEGO COUNTY VALLEYS AND COAST WERE
INCREASED BY 5 DEGREES TO BE MORE IN-LINE WITH WHAT THE ECMWF...NAM
AND GFS MOS WERE INDICATING. THUS...THE HEAT ADVISORY FOR THOSE
AREAS WAS CHANGED TO START TODAY. THE HEAT ADVISORIES FOR THE INLAND
EMPIRE...SANTA ANA MOUNTAINS/FOOTHILLS AND INLAND ORANGE COUNTY
REMAIN THE SAME.
OVER THE NEXT FEW DAYS...LINDA WILL WEAKEN AND MOVE NORTHWEST...WITH
LOW-TO-MID LEVEL WINDS BECOMING MORE EAST TO SOUTHEAST...AND
CONTINUALLY HIGHER MOISTURE ADVECTING INTO THE REGION. THE EASTERLY
FLOW COULD RESULT IN GREATER CHANCES FOR THE VALLEYS TO GET
THUNDERSTORMS...PARTICULARLY THURSDAY WHEN THE WRF INDICATES 700-500
MB WIND OF 15-20 KT OUT OF THE EAST. THE INLAND EMPIRE MAY HAVE A
DIFFICULT TIME GETTING THUNDERSTORMS TODAY...AS THE WRF DOES NOT
SHOW MUCH OF A CONVERGENCE BOUNDARY SETTING UP NEAR ELSINORE.
HOWEVER...THE WRF DOES SHOW A BETTER CONVERGENCE BOUNDARY SETTING UP
IN THAT AREA ON WEDNESDAY...SO THAT WOULD INDICATE A BETTER CHANCE
FOR THUNDERSTORMS FOR THE INLAND EMPIRE FOR THAT DAY.
BY TOMORROW...MODELS INDICATE PRECIPITABLE WATER INCREASING TO 1.9
INCHES...AND POSSIBLY NEAR 2 INCHES ON THURSDAY. THE THUNDERSTORMS
WILL BRING AN INCREASED FLASH FLOOD THREAT. SEE THE HYDROLOGY
SECTION BELOW FOR MORE DETAILS ON THE FLOODING POTENTIAL. BY
FRIDAY...THE GFS KEEPS THE REMNANT CIRCULATION FROM LINDA CLOSER TO
THE COAST THAN THE OTHER MODELS...AND SO PRECIPITABLE WATER DOES NOT
DECREASE MUCH...WHILE THE NAM12 AND SREF HAVE THE LINDA CIRCULATION
FARTHER TO THE SOUTHWEST...WITH PRECIPITABLE WATER DECREASING TO 1.5-
1.7 INCHES. THE GFS CONTINUES TO KEEP A FAIR AMOUNT OF MOISTURE IN
THE AREA SATURDAY...AND POSSIBLY ENOUGH SUNDAY AS WELL FOR SOME
THUNDERSTORMS OF THE MOUNTAINS AND POSSIBLY DESERTS. MAY NEED TO ADD
THUNDERSTORMS TO THE FORECAST FOR SATURDAY AND SUNDAY.
MEANWHILE...NIGHT AND MORNING MARINE LAYER STRATUS SHOULD REMAIN
ABSENT FOR A WHILE...DUE TO THE RIDGE AND INTERFERENCE FROM ALL OF
THE MID AND UPPER LEVEL MOISTURE.
GRADUAL COOLING LOOKS TO TAKE PLACE FRIDAY THROUGH EARLY NEXT WEEK
AS THE RIDGE ALOFT SLOWLY WEAKENS AND A TROUGH EVENTUALLY MOVES IN
ALONG THE WEST COAST EARLY NEXT WEEK.
&&
.HYDROLOGY...
FLASH FLOOD WATCH GOES INTO EFFECT AT NOON TODAY AND CONTINUES
THROUGH THURSDAY FOR THE MOUNTAINS...DESERTS AND PORTIONS OF THE
INLAND EMPIRE...AS THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE
THROUGH THAT TIME. THIS WILL CREATE THE CHANCES FOR THUNDERSTORMS
PRODUCING HEAVY RAIN. THE WINDS ALOFT WILL BE LIGHT AS
WELL...RESULTING IN SLOW MOVING STORMS WHICH WILL INCREASE THE
THREAT OF FLASH FLOODING FURTHER. RAIN RATES OF 1 TO 2 INCHES PER
HOUR WILL BE POSSIBLE UNDERNEATH THE HEAVIER STORMS. THE FLASH FLOOD
THREAT STARTS TO DIMINISH FRIDAY INTO THE WEEKEND AS MOISTURE SLOWLY
DECREASES.
&&
.AVIATION...
081530Z...COASTAL...NO VIS RESTRICTIONS WILL OCCUR THROUGH WED
MORNING WITH OCCASIONAL CLOUDS ONLY ABOVE 10000 FEET MSL.
VALLEYS/MOUNTAINS/DESERTS...THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON WITH TIMING 20Z TO 02Z...MOST NUMEROUS OVER THE
MOUNTAINS...BUT ISOLATED THUNDERSTORMS COULD OCCUR IN THE DESERTS
AND VALLEY FOOTHILLS. BASES WILL BE 9000 FT MSL WITH TOPS TO 45000
FT MSL POSSIBLE...WITH STRONG UP/DOWNDRAFTS AND LOCAL SURFACE GUSTS
OVER 40 KT. THERE IS A CHANCE KPSP AND KTRM COULD HAVE VCNTY
THUNDERSTORMS. THUNDERSTORMS COULD DEVELOP IN THE SAME AREAS WED
AFTERNOON. OUTSIDE OF THUNDERSTORMS...NO VIS RESTRICTIONS WILL
OCCUR...AND MOST CLOUDS WILL BE ABOVE 8000 FEET MSL.
&&
.MARINE...
830 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.
&&
.BEACHES...
830 AM...THE LONG-PERIOD SOUTHWEST SWELL WILL GRADUALLY LOWER TODAY
BUT CONTINUE TO PRODUCE ELEVATED SURF AND STRONG RIP AND LONGSHORE
CURRENTS...MAINLY IN ORANGE COUNTY TODAY. THE BEACH HAZARDS
STATEMENT IS IN EFFECT FOR ORANGE COUNTY BEACHES THROUGH 8 PM THIS
EVENING...SEE LAXCFWSGX FOR DETAILS. FOR MORE SURF DETAILS SEE
LAXSRFSGX. A NEW SOUTH SOUTHEAST SWELL COMING FROM HURRICANE LINDA
WILL ARRIVE THURSDAY AND WILL BRING SOME 5-7 FOOT SURF...LOCALLY
HIGHER...IN NORTHERN ORANGE COUNTY THU/FRI.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR THE MOUNTAINS...DESERTS...AND
PORTIONS OF THE INLAND EMPIRE FOR TODAY FROM NOON THROUGH 7 PM
THIS EVENING. ACTIVATION MAY BE NEEDED FOR SIMILAR AREAS AND TIMES
FOR WEDNESDAY AND THURSDAY AS WELL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THURSDAY EVENING
FOR COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING AND
APPLE AND LUCERNE VALLEYS.
HEAT ADVISORY FROM NOON TODAY TO 6 PM PDT WEDNESDAY FOR SAN DIEGO
COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS.
HEAT ADVISORY FROM NOON TODAY TO 6 PM PDT THURSDAY FOR ORANGE
COUNTY INLAND AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS.
BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR ORANGE COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC/HYDROLOGY...HARRISON
AVIATION/MARINE/BEACHES...MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:22 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 71 hr |
| Sep 8, 12:39 AM PDT | Beach Hazards Statement | SGX | Orange | 19 hr |
| Sep 8, 1:50 PM PDT | Special Weather Statement | SGX | San Diego | 55 min |
| Sep 8, 2:29 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Sep 8, 2:49 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Sep 8, 2:59 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 8, 4:19 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 8, 4:35 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 55 min |
| Sep 8, 4:37 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.